Alert

COVID-19 Updates


*Vaccine availability and appointments* | Additional COVID-19 Resources |  Testing

Please be aware that mask-wearing is required at all UNC Health facilities.

acetaminophen, caffeine, and magnesium salicylate

Pronunciation: ah seet oh MIN oh fen, KAF een, mag NEEZ ee um sa LIS il ate

What is the most important information I should know about this medicine?

Do not give this medication to a child younger than 12 years with a fever, flu symptoms, or chicken pox. Salicylates can cause Reye's syndrome, a serious and sometimes fatal condition in children.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

What is acetaminophen, caffeine, and magnesium salicylate?

Acetaminophen is a pain reliever and a fever reducer.

Caffeine is used in this product to increase the pain relieving effects of acetaminophen.

Magnesium salicylate is used to reduce pain, inflammation, and fever.

Acetaminophen, caffeine, and magnesium salicylate is a combination medicine used to treat pain and swelling from conditions such as muscle aches and back pain.

Acetaminophen, caffeine, and magnesium salicylate may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking this medicine?

You should not use acetaminophen, caffeine, and magnesium salicylate if you are allergic to it.

Do not give this medication to a child younger than 12 years with a fever, flu symptoms, or chicken pox. Salicylates can cause Reye's syndrome, a serious and sometimes fatal condition in children.

Tell your doctor if you have ever had:

  • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day;
  • kidney disease;
  • heartburn;
  • stomach ulcer or bleeding;
  • high blood pressure; or
  • heart problems.

Your doctor will determine whether acetaminophen, caffeine, and magnesium salicylate is safe for you to use during pregnancy. Do not use this medicine without the advice of your doctor if you are pregnant.

This medicine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breastfeeding a baby.

Do not give this medicine to a child younger than 12 years without medical advice.

How should I take this medicine?

Use exactly as directed on the label, or as prescribed by your doctor.

Do not use more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Stop using acetaminophen, caffeine, and magnesium salicylate and call your doctor if:

  • you still have a fever after 3 days of use;
  • you still have pain after 10 days of use;
  • you have ringing in your ears or loss of hearing occurs;
  • you have bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • you feel faint;
  • you have any redness or swelling; or
  • your symptoms get worse, or if you have any new symptoms.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms also may include ringing in your ears, confusion, agitation, hallucinations, or seizure (convulsions).

What should I avoid while taking this medicine?

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Ask a doctor or pharmacist before using any other pain, cold, allergy, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

What are the possible side effects of this medicine?

Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

  • nausea, upper stomach pain, loss of appetite;
  • itching, dark urine, clay-colored stools; or
  • jaundice (yellowing of the skin or eyes).

Less serious side effects may be more likely, and you may have none at all.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect this medicine?

Ask a doctor or pharmacist before using acetaminophen, caffeine, and magnesium salicylate with any other medicines, especially:

  • pain or arthritis medicines;
  • diabetes medications;
  • gout medication;
  • a blood thinner --warfarin, Coumadin, Jantoven; or
  • NSAIDs (nonsteroidal anti-inflammatory drugs) --aspirin, ibuprofen (Advil, Motrin), naproxen (Aleve), celecoxib, diclofenac, indomethacin, meloxicam, and others;

This list is not complete. Other drugs may affect acetaminophen, caffeine, and magnesium salicylate, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible drug interactions are listed here.

Where can I get more information?

Your doctor or pharmacist can provide more information about acetaminophen, caffeine, and magnesium salicylate.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2022 Cerner Multum, Inc. Version: 5.01. Revision date: 1/20/2022.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by End-User License Agreement, which can be accessed by clicking on this link.

Decision Points

Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.

You'll find Decision Points to help you answer questions about:

Interactive Tools

Get started learning more about your health!

Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.

Symptom Checker

Feeling under the weather?

Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.